Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 39, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Feb 5, 2008, 1:48 PM CST for 4 counties in Missouri. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 5, 2008, 1:48 PM CST (19:48 UTC)
- Expired
- Feb 5, 2008, 2:15 PM CST
- In force
- 27 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Barry County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 69 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 5, 2:08 PM CST | HAIL 0.25 | Monett, MO | MONETT COOP OBSERVER OBSERVED PEA SIZE HAIL COVERING THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
| Feb 5, 12:39 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 051948 SVRSGF MOC009-109-119-145-052015- /O.NEW.KSGF.SV.W.0039.080205T1948Z-080205T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 148 PM CST TUE FEB 5 2008 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MCDONALD COUNTY IN SOUTHWEST MISSOURI... NORTHERN BARRY COUNTY IN SOUTHWEST MISSOURI... SOUTHEASTERN NEWTON COUNTY IN SOUTHWEST MISSOURI... SOUTHWESTERN LAWRENCE COUNTY IN SOUTHWEST MISSOURI... * UNTIL 215 PM CST. * AT 145 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR POWELL...OR 13 MILES NORTHEAST OF PINEVILLE...MOVING NORTHEAST AT 45 MPH. THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WHEATON BY 155 PM CST. WHEATON...FAIRVIEW AND 8 MILES NORTHWEST OF EXETER BY 200 PM CST. PURDY AND 8 MILES SOUTHEAST OF PIERCE CITY BY 210 PM CST. MONETT BY 215 PM CST. THE TOWNS OF ROCKY COMFORT...RIDGLEY...PIONEER...BUTTERFIELD... PLEASANT RIDGE AND MCDOWELL ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 3705 9396 3678 9359 3650 9415 3677 9429 TIME...MOT...LOC 1948Z 228DEG 39KT 3669 9414 $$ LINDENBERG
2 follow-up statements
000 WWUS53 KSGF 052002 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 202 PM CST TUE FEB 5 2008 MOC119-145-052012- /O.CAN.KSGF.SV.W.0039.000000T0000Z-080205T2015Z/ NEWTON MO-MCDONALD MO- 202 PM CST TUE FEB 5 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MCDONALD AND SOUTHEASTERN NEWTON COUNTIES IS CANCELLED... A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING FOR SOUTHWESTERN MISSOURI. LAT...LON 3655 9407 3693 9407 3705 9396 3678 9359 TIME...MOT...LOC 2002Z 228DEG 39KT 3679 9400 $$ MOC009-109-052015- /O.CON.KSGF.SV.W.0039.000000T0000Z-080205T2015Z/ LAWRENCE MO-BARRY MO- 202 PM CST TUE FEB 5 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CST FOR NORTHERN BARRY AND SOUTHWESTERN LAWRENCE COUNTIES... AT 200 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR WHEATON...OR 11 MILES NORTHWEST OF CASSVILLE...MOVING NORTHEAST AT 45 MPH. THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... PURDY...MONETT AND 8 MILES SOUTHEAST OF PIERCE CITY BY 210 PM CST. THE TOWNS OF PLEASANT RIDGE AND MCDOWELL ARE IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING FOR SOUTHWESTERN MISSOURI. LAT...LON 3655 9407 3693 9407 3705 9396 3678 9359 TIME...MOT...LOC 2002Z 228DEG 39KT 3679 9400 $$ LINDENBERG
000 WWUS53 KSGF 052014 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 214 PM CST TUE FEB 5 2008 MOC009-109-052024- /O.EXP.KSGF.SV.W.0039.000000T0000Z-080205T2015Z/ LAWRENCE MO-BARRY MO- 214 PM CST TUE FEB 5 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BARRY AND SOUTHWESTERN LAWRENCE COUNTIES EXPIRES AT 215 PM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA... THUS THE WARNING IS BEING ALLOWED TO EXPIRE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING FOR SOUTHWESTERN MISSOURI. LAT...LON 3655 9407 3693 9407 3705 9396 3678 9359 TIME...MOT...LOC 2014Z 228DEG 39KT 3687 9388 $$ LINDENBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 12:46 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Feb 5, 12:46 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1246 PM CST TUE FEB 5 2008 .DISCUSSION... MAIN CHALLENGES/HIGHLIGHTS IN THIS FORECAST PACKAGE WILL CONTINUE TO DEAL WITH THE SEVERE WEATHER AND FLASH FLOODING POTENTIAL TODAY...WITH FLASH FLOODING...DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES POSSIBLE SOUTH OF INTERSTATE 44. CURRENTLY...COLD FRONT HAS DROPPED SOUTH AND STALLED ROUGHLY JUST SOUTH OF THE INTERSTATE 44 CORRIDOR. THE FRONT EXTENDS SOUTH TO A SURFACE LOW IN TEXAS. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ALONG THIS FRONT THIS MORNING. THE SURFACE FRONT HAS NOW BECOME FAIRLY STATIONARY ACROSS THE AREA THIS MORNING...AND WE SHOULD NOT SEE IT DROP TOO MUCH FARTHER TO THE SOUTH THROUGH MUCH OF THE DAY. THIS IS BECAUSE THE FRONT REMAINS PARALLEL TO THE UPPER LEVEL FLOW. WILL CONTINUE TO SEE SHOWERS AND STORMS DEVELOP ALONG THIS BOUNDARY THROUGH THE MORNING HOURS...AND MAY ACTUALLY SEE COVERAGE BEGIN TO EXPAND ALONG AND BEHIND THE FRONT OVER THE NEXT SEVERAL HOURS. THIS WILL BE IN RESPONSE TO INCREASED ISENTROPIC LIFT AS THE SURFACE LOW APPROACHES THE AREA. FLASH FLOODING WILL REMAIN POSSIBLE AS STORMS TRAIN ALONG THE FRONT TODAY. WILL CONTINUE THE FLASH FLOOD WATCH DUE TO THE POTENTIAL FOR TRAINING AND BECAUSE OF THE VERY HIGH PRECIPITABLE WATER VALUES OVER THE AREA FOR THIS TIME OF YEAR. AS THE DAY PROGRESSES THE SURFACE LOW WILL TRACK INTO SOUTHERN MISSOURI THEN INTO WESTERN ILLINOIS. THIS WILL PULL THE COLD FRONT THROUGH THE REST OF THE AREA. THE GREATEST SEVERE WEATHER POTENTIAL WILL BE ALONG AND SOUTH OF INTERSTATE 44 TODAY. ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE TODAY DUE TO THE STRONG WIND SHEAR...WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES ALL POSSIBLE ACROSS SOUTHERN MISSOURI.. TONIGHT THE UPPER LEVEL LOW SWINGS THROUGH THE AREA. THE SURFACE LOW WILL PUSH OFF TO THE EAST AT THIS TIME...WITH COLDER AIR MOVING IN. AS THE COLUMN COOLS...RAIN WILL LIKELY CHANGE OVER TO SNOW. HOWEVER...SNOWFALL AMOUNTS SHOULD REMAIN LIGHT AS THE AREA IS LIKELY TO GET DRY SLOTTED. HAVE CUT SNOWFALL ACCUMULATIONS QUITE A BIT...WITH UP TO AN INCH POSSIBLE ALONG THE NORTHERN PORTIONS OF THE CWA. COULD STILL SEE A FEW SNOW FLAKES EARLY WEDNESDAY MORNING...BEFORE ALL THE PRECIPITATION EXITS OFF TO THE EAST. ANOTHER UPPER LEVEL DISTURBANCE WILL SWEEP THROUGH THE AREA ON THURSDAY. MOISTURE SHOULD REMAIN LIMITED OVER THE AREA...AS MOISTURE WILL NOT HAVE RETURNED. HAVE LEFT SLIGHT CHANCES OF A RAIN SNOW MIX ALONG THE NORTHERN CWA DURING THE MORNING HOURS...THEN CHANGING OVER TO ALL RAIN IN THE AFTERNOON. DUE TO THE LIMITED MOISTURE...PRECIPITATION AMOUNTS WILL REMAIN LIGHT. DRY WEATHER AND TEMPERATURES WARMING BACK THROUGH THE UPPER 40S AND INTO THE MIDDLE 50S WILL BE THE RULE OVER THE REST OF THE FORECAST PERIOD. WISE && .AVIATION... FOR THE 18Z TAF PACKAGE...SURFACE FRONT HAS PUSHED SOUTH OF BOTH KSGF AND KJLN. VISIBILITIES AND CEILINGS WILL BE PREDOMINATELY IFR AND LIFR. HOWEVER...AS SHOWERS AND THUNDERSTORMS MOVE OVER THE AERODROMES...VISIBILITIES AND CEILINGS WILL VARY UNTIL 00Z. AFTER 10Z...PRECIPITATION COULD TRANSITION TO SOME SNOW AT KJLN. CEILINGS ARE EXPECTED TO REMAIN IFR BEFORE RAISING AROUND 18Z WEDNESDAY. ANGLE && .SGF WATCHES/WARNINGS/ADVISORIES... MO... FLASH FLOOD WATCH UNTIL 6 PM CST TUESDAY FOR SOUTHWEST AND SOUTH CENTRAL MISSOURI. TORNADO WATCH FOR SOUTH CENTRAL AND SOUTHWEST MISSOURI UNTIL 8 PM CST TUESDAY. KS...NONE. &&
Hazardous weather outlook, Feb 5, 1:13 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 113 PM CST TUE FEB 5 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061915- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 113 PM CST TUE FEB 5 2008 ...SEVERE WEATHER THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES AND FLASH FLOODING. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL CONTINUE TO DEVELOP IN EASTERN OKLAHOMA...SOUTHWEST MISSOURI AND SOUTHEAST KANSAS AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION. SEVERE THUNDERSTORMS WILL BE LIKELY ALONG AND SOUTHEAST OF THE INTERSTATE 44 CORRIDOR WITH LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES AND FLASH FLOODING. THE ATMOSPHERE WILL BE MOST FAVORABLE FOR THE DEVELOPMENT OF TORNADOES ALONG AND SOUTH OF A LINE FROM NEAR PURDY TO NIXA TO MARSHFIELD TO LECOMA. DISCUSSION: SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE ENTIRE OUTLOOK AREA THROUGH TONIGHT. DUE TO HIGHER THAN NORMAL MOISTURE LEVELS...STRONG WIND SHEAR AND INSTABILITY...LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE LIKELY. FLASH FLOODING WILL ALSO BE POSSIBLE AS SHOWERS AND THUNDERSTORMS CONTINUE TO TRACK OVER THE SAME AREAS. COLDER AIR WILL BE USHERED INTO THE AREA BEHIND THE COLD FRONT. RAIN SHOULD CHANGE OVER TO SNOW OVER THE NORTHERN PORTIONS OF THE OUTLOOK AREA THIS EVENING. AT THIS TIME...ONLY LIGHT SNOW IS EXPECTED...WITH UP TO AN INCH POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) ANGLE
In the hours before
Local storm report, Feb 5, 7:49 AM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
749 AM CST TUE FEB 05 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL 3 NE EBENEZER 37.37N 93.27W
02/04/2008 E1.00 INCH GREENE MO NWS EMPLOYEE
&&
JSSThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 8:27 PM CST | Severe Thunderstorm Warning | SGF | Benton, Hickory, St. Clair | 38 min |
| Feb 4, 8:55 PM CST | Severe Thunderstorm Warning | SGF | Benton, Camden, Hickory | 28 min |
| Feb 4, 11:09 PM CST | Severe Thunderstorm Warning | SGF | Greene | 20 min |
| Feb 5, 12:14 AM CST | Flash Flood Warning | SGF | Dallas, Polk | 3 hr |
| Feb 5, 2:57 AM CST | Flash Flood Warning | SGF | Dallas, Greene, Polk | 6 hr |
| Feb 5, 12:46 PM CST | Areal Flood Advisory | SGF | Barry, Christian, Dade, Dallas, Greene, Jasper and 5 more | 6 hr |
| Feb 5, 1:45 PM CST | Flash Flood Warning | SGF | McDonald, Newton | 6 hr |
| Feb 5, 2:13 PM CST | Flash Flood Warning | SGF | Greene, Lawrence | 6 hr |
| Feb 5, 2:53 PM CST | Flash Flood Warning | SGF | Camden, Dallas, Laclede, Polk, Pulaski, Webster and 1 more | 6 hr |
| Feb 5, 2:56 PM CST | Severe Thunderstorm Warning | SGF | Barry, Stone | 34 min |
| Feb 5, 3:01 PM CST | Tornado Warning | SGF | Stone, Taney | 63 min |
| Feb 5, 3:14 PM CST | Severe Thunderstorm Warning | SGF | Maries | 15 min |
| Feb 5, 3:22 PM CST | Tornado Warning | SGF | Christian | 40 min |
| Feb 5, 3:26 PM CST | Severe Thunderstorm Warning | SGF | Christian | 21 min |
| Feb 5, 3:41 PM CST | Severe Thunderstorm Warning | SGF | Douglas | 62 min |
| Feb 5, 3:57 PM CST | Areal Flood Advisory | SGF | Christian, Dent, Douglas, Howell, Ozark, Taney and 3 more | 6 hr |
| Feb 5, 3:57 PM CST | Severe Thunderstorm Warning | SGF | Wright | 41 min |
| Feb 5, 4:08 PM CST | Flash Flood Warning | SGF | Phelps | 6 hr |
| Feb 5, 4:25 PM CST | Severe Thunderstorm Warning | SGF | Texas | 43 min |
| Feb 5, 5:13 PM CST | Tornado Warning | SGF | Howell, Ozark | 77 min |
| Feb 5, 5:28 PM CST | Flash Flood Warning | SGF | Dent, Douglas, Howell, Oregon, Ozark, Shannon and 1 more | 6 hr |
| Feb 5, 5:57 PM CST | Tornado Warning | SGF | Oregon, Shannon | 63 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.